Alert archive / Pennsylvania / Flash Flood Watches in 2011

Flash Flood Watch 8, NWS State College, PA

June 19, 2011Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 19, 2011, 2:30 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2011, 2:30 PM EDT (18:30 UTC)
Expired
Jun 20, 2011, 3:47 AM EDT
In force
13 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WGUS61 KCTP 191830
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT SUN JUN 19 2011

...PERIODS OF HEAVY RAIN AND A OCCASIONAL THUNDERSTORMS EXPECTED
THIS AFTERNOON THROUGH TONIGHT...

.A STATIONARY FRONTAL BOUNDARY JUST SOUTH OF THE PENNSYLVANIA...
MARYLAND BORDER WILL COMBINE WITH AN AREA OF LOW PRESSURE AND
ASSOCIATED CONVECTIVE SYSTEM MOVING EAST FROM THE OHIO VALLEY TO
BRING SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE LAUREL
HIGHLANDS AND ADJACENT SOUTH CENTRAL MOUNTAINS THROUGH EARLY
MONDAY MORNING. 

PAZ033-034-201200-
/O.NEW.KCTP.FF.A.0008.110619T1830Z-110620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET-BEDFORD-
230 PM EDT SUN JUN 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... 
  INCLUDING THE FOLLOWING AREAS...BEDFORD AND SOMERSET. 

* THIS AFTERNOON THROUGH MONDAY MORNING. 

* TRAINING HEAVY SHOWERS AND OCCASIONAL THUNDERSTORMS WILL BRING 1
  TO 2 INCHES OF RAIN...WITH THE HEAVIEST AMOUNTS LIKELY OCCURRING
  NEAR OR TO THE SOUTH OF THE PENNSYLVANIA TURNPIKE.

* SMALL STREAMS AND POOR DRAINAGE AREAS COULD FLOOD QUICKLY DURING
  PERIODS WHEN RAINFALL AMOUNTS EXCEED ONE INCH PER HOUR. THE
  IMMEDIATE AREA OF CONCERN THROUGH THIS EVENING IS ACROSS
  SOUTHWESTERN SOMERSET COUNTY AND SOUTHERN BEDFORD COUNTY WHERE
  LOCALLY BETWEEN 1 AND 2 INCHES OF RAIN FELL EARLY THIS SUNDAY
  MORNING. THE AMOUNT OF FUTURE RAINFALL NEEDED TO PRODUCE FLASH
  FLOODING IS ALSO LOWEST IS THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

LAMBERT/CERU/KREKELER
1 follow-up statement
452 
WGUS61 KCTP 200747
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 AM EDT MON JUN 20 2011


PAZ033-034-200900-
/O.CAN.KCTP.FF.A.0008.000000T0000Z-110620T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET-BEDFORD-
347 AM EDT MON JUN 20 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR SOMERSET AND BEDFORD COUNTIES HAS BEEN
CANCELLED. THE RAIN HAS BEEN STEADY OVER THE AREA TONIGHT...BUT
HAS NOT BEEN HEAVY ENOUGH TO CAUSE FLASH FLOODING.

$$

DANGELO

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 9:13 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 19, 9:13 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
913 AM EDT SUN JUN 19 2011

.SYNOPSIS...
A WEAK SURFACE FRONTAL BOUNDARY DRAPED ACROSS THE OHIO VALLEY AND
CENTRAL APPALACHIANS WILL CONTINUE TO OSCILLATE NORTH AND SOUTH
OVER THE NEXT FEW DAYS. LOW PRESSURE WILL MOVE FROM THE NORTHERN
ROCKIES INTO THE NORTHEASTERN UNITED STATES DURING THE WEEK. THIS
LOW SHOULD PASS TO THE NORTH OF THE AREA LATE THIS WEEK...PUSHING
A COLD FRONT THROUGH FRIDAY OR SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST...10Z HRRR MODEL INDICATES A GRADUAL DECREASING TREND AND
VERY SLIGHT SWD SHIFT TO THE PERSISTENT SHRA THAT/S BEEN OCCURRING
ACROSS THE SW CORNER OF THE CWA /TO THE SOUTH OF KJST AND KAOO/.
NAM AND GFS INDICATE AN INCREASE IN ISENT LIFT WITHIN THE 300-310K
THETA CHANNEL THIS AFTERNOON...WHICH WILL HELP TO REINVIGORATE THE
SHRA AND SCTD TSRA...AND HELP ADVECT THIS PRECIP A LITTLE MORE TO
THE NORTH AND EAST. THE LEADING EDGE OF THE CONVECTION LATER
TODAY WILL ATTEMPT TO REACH A LINE FROM NEAR KBFD...TO KUNV AND
KTHV. FOR THIS UPDATE...HOURLY AND AFTERNOON MAX TEMPS WERE
TRIMMED BY A FEW DEG F ACROSS MAINLY THE SWRN ZONES WHERE THICKER
CLOUD COVER AND PERIODS OF SHRA WILL PERSIST. ELSEWHERE ACROSS THE
CENTRAL AND NRN PART OF THE STATE...MAX TEMPS WILL VARY FROM THE
MID 70S ACROSS THE MTNS...TO THE LOWER AND MID 80S IN THE VALLEYS.

PREVIOUS DISCUSSION FOLLOWS...
ALMOST NO WIND IN THE LOWEST 10KFT HAS KEPT THE SHOWERS OVER THE
SW NEARLY STATIONARY. THE RAIN DOES NOT APPEAR TO BE VERY
HEAVY...BUT IT DOES CONTINUE. FFG IN 3 HRS IS BETWEEN 1.5 AND 2
INCHES...AND RATES HAVE BEEN SUB-FFG SO FAR. BLOSSOMING RADAR
MOSAIC OVER OH AND WV COULD SPELL A DIMINISHED SUPPLY OF MSTR TO
SHRA THAT ARE IN/NEAR THE CWA. BUT...THE SLIGHT SW FLOW INTO THE
REGION COULD ALSO KEEP THE MSTR COMING. WILL CONTINUE THE WET FCST
FOR THE SW...AND KEEP POPS NIL FOR THE NERN TWO-THIRDS OF THE AREA
THIS MORNING. HEATING COULD POP ISOLD/SCT SHRA/TSRA IN THE AFTN
OVER THE CENTRAL MTS AND EXPAND/INCREASE COVG IN THE W. WILL KEEP
WITH LIKELY POPS IN THE W/SW FOR THE AFTN...AND ALMOST NIL POPS IN
THE FAR NE.

TEMPS ARE TRICKIEST FOR THE CENTRAL AND SWRN COS...WITH CLOUD
COVER THICK IN THE SW AND LOTS OF MID/HIGH CLOUDS IN THE CENTRAL
COS. MAXES WILL MOST LIKELY BE A DEG OR TWO COOLER THAN SAT...EVEN
WITH SIMILAR 8H TEMPS...MAINLY BECAUSE OF THE CLOUDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COVERAGE OF SHOWERS WILL MOST LIKELY DECREASE AS THE SUN SETS THIS
EVENING. BUT THE BOUNDARY WILL STAY NEARBY - PROBABLY TO OUR SW AS
IT IS NOW.

MORE SIGNIFICANT FORCING IN THE FORM OF A SHORTWAVE MOVING ACROSS
THE NRN PLAINS THIS MORNING SHOULD PRESS CLOSE ENOUGH TO THE AREA
MONDAY MORNING TO MAKE WIDESPREAD SH/TSRA OVER OHIO LATE TONIGHT.
STEADY MOVEMENT OF THIS FEATURE WOULD SPREAD THEM OVER THE WRN COS
IN THE AM ON MONDAY AND INTO THE EAST MON AFTN. HOWEVER...THE
TRACK RECORD OF THE SHORT TERM MODELS THESE LAST FEW NIGHTS HAS
BEEN POOR WITH REGARD TO TIMING OF VORTICITY MAXIMA DUE TO
CONVECTIVE FEEDBACK AND RESULTANT DOWNSTREAM TROUBLES.
THEREFORE...I AM LEARY TO PUT MORE THAN SCT/HI CHC POPS FOR MON
NIGHT AND WILL KEEP WITH CONTINUITY FOR NOW. IT SHOULD FEEL
MUGGIER ON MON NIGHT DUE TO RESIDUAL MSTR AND A SLIGHT SWRLY LLVL
FLOW.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
OVERALL PATTERN THROUGH THE LONG TERM LOOKS WET. A WEAK RIDGE
LOOKS TO BUILD OVER THE REGION IN THE MIDDLE OF THE WEEK. THE
ECMWF AND GFS BOTH ARE LOOKING AT A STRONG SFC LOW...EXTENDING
FROM A STRONG UPPER LOW OVER THE NRN ROCKIES THAT SHOULD DOMINATE
THE WEATHER PATTERN THIS WEEK AS IT MOVES ACROSS THE NORTHERN
STATES. WARM AIR CONTINUES TO TRY TO MOVE NE. TEMPS LOOK WARMER
STILL ON TUES AND WED...AND SHOULD DIP BY NEXT WEEKEND. THE
OVERALL SYSTEM THAT WILL BE AFFECTING THE AREA WON/T MOVE OUT
UNTIL NEXT WEEKEND. EACH DAY WILL FEATURE A CHANCE OF PRECIP
SOMEWHERE BETWEEN 30 AND 50 PERCENT UNTIL LATE IN THE WEEKEND.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
WIDESPREAD MVFR FOG WITH ISOLD IFR CONDS SHOULD DISSIPATE BY 14Z
AT MOST LOCATIONS AND SFC TEMPS WARM QUICKLY. FRONT STALLED
ACROSS THE OHIO VALLEY EAST TO NORTHERN MARYLAND WILL BEGIN TO
LIFT NORTHEAST LATER TODAY...TRIGGERING SCT AFTN SHRA/TSRA ACROSS
ROUGHLY THE SW HALF OF PA. HOWEVER...EVEN ACROSS THE SW...VFR FLYING CONDS
SHOULD PREDOMINATE THRU THIS AFTN.

POCKETS OF MVFR FOG EXPECTED TO DEVELOPING AGAIN SUNDAY
NIGHT/MONDAY MORNING WITH THE HIGHEST CHANCES OF OCCURRENCE ACROSS
SWRN AIRFIELDS WHERE MOST PCPN IS EXPECTED TO FALL TODAY.

OUTLOOK...
MON...AM LOW CIGS POSS W MTNS. SCT PM THUNDERSTORM IMPACTS...ESP W
MTNS. TUE-WED...SCT PM THUNDERSTORM IMPACTS.
THU...SCT PM THUNDERSTORM IMPACTS...ESP EAST.

&&

.HYDROLOGY...
RADAR ESTIMATED RAINFALL FROM SOMERSET AND BEDFORD COUNTIES /AND
POINTS TO THE WEST/ IS IN VERY GOOD AGREEMENT WITH IFLOWS DATA
OVER THE PAST 12 HOURS. AMOUNTS RANGED FROM LITTLE OR NOTHING TO
THE NORTH OF INTERSTATE 70...TO BETWEEN 1.5 AND 2.0 INCHES RIGHT
ALONG THE PA/MD BORDER OF SW SOMERST...AND BEDFORD COUNTIES.

ADDITIONAL RAINFALL OVER THE NEXT 4-6 HOURS WILL BE MAINLY O.5
INCH OR LESS. THE AREAL COVERAGE OF SHOWERS/SCTD TSRA WILL INCREASE
AFTER 19Z...WITH RAINFL RATES OF 0.5-1.0/HR POSSIBLE FOR A FEW
HOURS LATE TODAY ACROSS PORTIONS OF THE LAUREL HIGHLANDS AND
ADJACENT SCENT PENN. ALTHOUGH A FLOOD WATCH IS NOT ANTICIPATED
ATTM DUE TO 6-12 HR FFG BEING BETWEEN 1.5-2.0 INCHES...WE'LL BE
MONITORING THE EVOLUTION AND PERSISTENT OF CONVECTION CLOSELY THIS
AFTERNOON AND EVENING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...DANGELO/CERU
AVIATION...GARTNER
HYDROLOGY...LAMBERT
Hazardous weather outlook, Jun 19, 3:39 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 AM EDT SUN JUN 19 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
339 AM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.